Montana, 2013Strong Wind in Montana, June 18, 2013
June 18, 2013 · NWS MSO · 2 events in 2 counties and zones
An upper level trough centered offshore of Washington state pushed eastward and allowed the Northern Rockies to be in the southerly flow regime favorable for thunderstorms. A 50 knot mid-level south to south-southwest jet maximum (500 mb) moved into the region by late afternoon and helped to trigger storms over the higher terrain of western Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough centered offshore of Washington state pushed eastward and allowed the Northern Rockies to be in the southerly flow regime favorable for thunderstorms. A 50 knot mid-level south to south-southwest jet maximum (500 mb) moved into the region by late afternoon and helped to trigger storms over the higher terrain of western Montana. Several storms had rather impressive radar reflectivities while only a few were able produce observable strong gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 18, 1:15 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 18, 1:15 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
215 PM MDT Tue Jun 18 2013
.DISCUSSION...An active weather scenario is setting up for the
next 24-48 hours as a low pressure system begins to approach and move
through western Montana and north central Idaho. Below are listed
the main impacts with this system:
***Strong Thunderstorms***: Thunderstorms are already beginning to
form this afternoon under good surface heating and lots of energy
and moisture aloft, a favorable pattern for strong to severe
thunderstorms exists. The storms are expected to come in two main waves.
The first wave is expected to form across southwest Montana this
afternoon and move northward into west central and northwest
Montana (generally east of a line from Hamilton to Missoula to
Kalispell) this afternoon and evening. A second wave of
thunderstorms will develop tonight over north central Idaho and
move into northwest Montana (generally west of a line from Lost
Trail Pass to Lowell to Plains to Eureka) overnight.
Thunderstorms will have the potential to produce very heavy rain
(which could affect flood prone basins and recent burn areas in
Idaho county), hail potentially over 1 inch in diameter and
strong winds greater than 50 mph. Those with outdoor activities
today and tonight should keep an eye to the sky.
***Heavy rain***: As the upper low pressure system moves into the
region tonight and Wednesday, a scenario for very heavy rain is
developing. The heaviest rain is expected across the Clearwater
mountains into the Idaho panhandle and across northwest Montana.
1" to 2" of rain are possible in these areas tonight through
Wednesday night. River and stream levels will likely rise
although flooding is not anticipated at this time. There could be
localized issues with ponding of water on roadways in urban
areas. Elsewhere, most all of the region should see a wetting
rain however amounts will be lower as you head into southwest
Montana and Lemhi County. Another wave of moisture and energy
associated with the upper low pressure system will impact
northern Idaho and western Montana Wednesday afternoon. This
could mean an additional 0.25 to 0.75 inch of rain, with the
higher amounts in the higher terrain of northwest Montana.
***High terrain and mountain pass snow***: As the upper low
pressure system approaches late Wednesday, much cooler air will
rush into northern Idaho and western Montana. Snow levels should
be between 6000 to 7000 feet with some slushy snow/road impacts
possible over higher mountain passes such as Lost Trail Pass by
Thursday morning. However, by the time the cooler air arrives,
the heaviest precipitation should shift north into Canada and
well east of the Divide. The upper low pressure system will
continue to direct surges of moisture and a very cool air mass
over the northern Rockies Friday and Saturday. Higher terrain
areas should continue to see some additional snow.
In the longer term, the very cool and moist low pressure system
should exit to the east late Saturday. However, it appears a moist
westerly flow may set up over the northern Rockies late Sunday,
Monday and Tuesday with additional showers.
&&
.AVIATION...Scattered thunderstorms have already developed across
southwest Montana this afternoon. These storms are expected to
track northward through the afternoon and early evening and could
impact airfields KBTM between 18/2000z and 18/2300z, KMSO between
18/2200z and 19/0100z and KGPI between 18/2300z and 19/0300z. Some
thunderstorms could become quite strong with wind gusts over 45
kts, hail and very heavy rain reducing visibility at times. A
second wave of thunderstorms is expected for form late this
evening and will affect mostly north central Idaho into northwest
Montana although at the time this convection should miss the TAF
terminals. Late tonight into tomorrow morning, heavy rain will
develop across the region producing low ceilings which will
obscure the higher terrain and periodically lower visibility.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
In the hours before
Local storm report, Jun 18, 1:58 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
258 PM MDT TUE JUN 18 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL OVANDO 47.02N 113.13W
06/18/2013 M0.25 INCH POWELL MT TRAINED SPOTTER
LIGHTNING AND HEAVY RAIN. HAIL DURATION 3
MINUTES
&&
IRIS SYSTEMLocal storm report, Jun 18, 2:13 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT TUE JUN 18 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM NON-TSTM WND GST 4 S SALMON 45.12N 113.88W
06/18/2013 M44 MPH LEMHI ID AWOS
RAIN SHOWER PRODUCED STRONG WIND GUST AT THE
SALMON AIRPORT.
&&
IRIS SYSTEMSpecial weather statement, Jun 18, 2:14 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
314 PM MDT TUE JUN 18 2013
IDZ009-010-182145-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
314 PM MDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 345
PM MDT...
AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INDIAN CREEK IN THE MUSTANG BURN...OR 21
MILES NORTHWEST OF SALMON...MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME NORTHERN LEMHI COUNTY AND MAY IMPACT HIGHWAY 93 BETWEEN
LOST TRAIL PASS AND GIBBONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4540 11426 4555 11424 4553 11420 4565 11402
4568 11403 4571 11399 4569 11396 4570 11393
4566 11390 4537 11401
TIME...MOT...LOC 2112Z 195DEG 22KT 4549 11409Special weather statement, Jun 18, 2:19 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
319 PM MDT TUE JUN 18 2013
MTZ004>006-043-182215-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
319 PM MDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 415 PM MDT...
AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BONNER TO 7 MILES
EAST OF STEVENSVILLE...AND MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...
BONNER...FLORENCE...WEST RIVERSIDE BURN AREA...EAST MISSOULA...LOLO
AND TURAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4696 11376 4655 11361 4644 11396 4685 11422
TIME...MOT...LOC 2119Z 167DEG 15KT 4683 11379 4653 11394
Special weather statement, Jun 18, 3:39 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT TUE JUN 18 2013
MTZ004-005-182345-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
439 PM MDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MISSOULA AND EASTERN
MINERAL COUNTIES UNTIL 545 PM MDT...
AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF ALBERTON...OR 18 MILES WEST
OF MISSOULA...MOVING NORTH AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALBERTON...
NINEMILE...HUSON AND CYR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4691 11455 4705 11466 4711 11426 4685 11429
4681 11443
TIME...MOT...LOC 2240Z 170DEG 16KT 4688 11437Special weather statement, Jun 18, 4:04 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT TUE JUN 18 2013
MTZ002-007-043-182345-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-WEST GLACIER
REGION-
504 PM MDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD...EASTERN
LAKE...NORTHEASTERN MISSOULA AND NORTHWESTERN POWELL COUNTIES UNTIL
545 PM MDT...
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SEELEY LAKE...OR 27 MILES
NORTHEAST OF MISSOULA...MOVING NORTH AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
BOATERS SHOULD GO TO LAND AND TAKE COVER AS THERE IS A HIGH AMOUNT
OF LIGHTNING BEING REPORTED WITH THIS STORM...IN ADDITION TO SMALL HAIL
AND STRONG WINDS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEELEY LAKE...
WOODWORTH...CONDON AND SALMON PRAIRIE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4755 11312 4753 11311 4698 11335 4701 11372
4767 11387 4760 11314 4757 11310 4756 11310
TIME...MOT...LOC 2303Z 188DEG 45KT 4711 11349Strong Wind, Potomac / Seeley Lake Region
- When
- June 18, 4:10 PM MST
- Where
- Potomac / Seeley Lake Region forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 46.986, -113.597 (the zone’s center; the record gives no point)
A strong thunderstorm cell developed 15 miles south of Seeley Lake and by 446 pm MDT it reached its climax in strength reaching up to 44 kft MSL in height. The precipitation core of the thunderstorm dropped after that producing a gust front that reached the Seeley Lake area a little after 5 pm. Multiple Lodgepole pine trees, 50 to 80 feet tall and 8 to 10 inches in diameter, were toppled by strong gusty winds. The Lodgepole were widely spaced, and with very little root structure on that variety of tree, were particularly susceptible to strong winds.
Strong Wind, West Glacier Region
- When
- June 18, 6:00 PM MST
- Where
- West Glacier Region forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
A strong thunderstorm developed just north of Essex and as it moved towards Glacier National Park it released strong gusty winds up to 55 mph. These winds toppled several trees up to 24 inches in diameter in the Apgar Village and Fish Creek campground. A few of the trees fell onto power lines while one large cottonwood branch fell on top of a Park Service storage building in Apgar Village, causing minor damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Idaho, June 18, 20131 death · 1 event
- Damaging Winds in Georgia, June 18, 2013$139,000 · 60 kt wind · 6 events
- Tornado and Damaging Winds in North Carolina, June 18, 2013$151,000 · EF0 · 3 events
- Hail in Minnesota, June 18, 2013$100,000 · 2.5 in hail · 5 events
- Flash Flooding and Hail in Massachusetts, June 18, 2013$40,000 · 1 in hail · 4 events
- Tornado and Hail in Colorado, June 18, 2013EF1 · 4 events
- Flash Flooding and Damaging Winds in Louisiana, June 18, 2013$20,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in South Carolina, June 18, 2013$19,000 · 50 kt wind · 11 events
- Flash Flooding and Flood in New Jersey, June 18, 2013$20,000 · 9 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 19 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 18 events
- Hail and Damaging Wind in Iowa, June 18, 2013$21,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459959, 459941.